[Skip to Content]
[Skip to Content Landing]
Article
December 2, 1974

Coagulopathy Associated With Vitamin E Ingestion

Author Affiliations

From the departments of pediatrics and internal medicine, and the Coagulation Research Laboratory (Dr. Corrigan), and the Section of Cardiology, Department of Medicine (Dr. Marcus), University of Arizona Medical Center, Tucson.

JAMA. 1974;230(9):1300-1301. doi:10.1001/jama.1974.03240090040024
Abstract

Although hypervitaminosis E causes a prolonged prothrombin time and a hemorrhagic state in animals, excessive vitamin E has not previously been found to cause bleeding in normal humans. We have seen a prolonged prothrombin time and ecchymoses develop in a patient who was taking warfarin sodium and clofibrate concomitant with self-administration of vitamin E. The prothrombin time returned to base line after vitamin E ingestion was stopped while warfarin and clofibrate treatment was continued. Coagulation studies demonstrated enhanced reduction of the levels of vitamin K-dependent coagulation factors during the period of vitamin E ingestion, which returned to base-line levels after the patient stopped taking the vitamin. Plasma warfarin levels did not change and platelet function remained normal. The data suggest that patients with vitamin K deficiency may risk hemorrhage if they take vitamin E.

(JAMA 230:1300-1301, 1974)

×